Tardive dystonic syndrome induced by the calcium-channel blocker amlodipine

J Neural Transm (Vienna). 2014 Apr;121(4):367-9. doi: 10.1007/s00702-013-1108-8. Epub 2013 Oct 30.

Abstract

Identification of drug exposure as a cause for dystonia is important since cessation of the causative agent offers a chance for remission. We describe two patients with a cranial, cervical, pharyngo-laryngeal and axial dystonia, akathisia, breathing dysrhythmias together with depression and anxiety. Both patients were started on the calcium channel blocker (CCB) amlodipine 1 month before symptom onset. They symptoms were non-acute and due to CCBs well-known D2 antagonism; hence they were classified as a tardive dystonic syndrome. Parkinsonism and depression have been described especially for the CCB flunarizine and cinnarizine. Tardive dystonia under CCB has rarely been reported. CCB exposure should be investigated in all dystonias with cranial, cervical, pharyngo-laryngeal and axial manifestations, especially when additional akathisia, Parkinsonism and depression are present. When CCB induction is suspected, CCB cessation may offer a chance for spontaneous remission. Whether CCB exposure can deteriorate, idiopathic dystonia is unclear. Therefore, CCB should best be avoided in patients with dystonia.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Amlodipine / adverse effects*
  • Antihypertensive Agents / adverse effects*
  • Female
  • Humans
  • Hypertension / drug therapy
  • Male
  • Movement Disorders / etiology*

Substances

  • Antihypertensive Agents
  • Amlodipine